doi: 10.3934/dcdss.2020362

Lipschitz stability for the growth rate coefficients in a nonlinear Fisher-KPP equation

Institut de Mathématiques de Toulouse, UMR CNRS 5219, Université Paul Sabatier Toulouse Ⅲ, 118 route de Narbonne, 31 062 Toulouse Cedex 4, France

* Corresponding author: Judith Vancostenoble

Received  November 2019 Revised  February 2020 Published  May 2020

We consider a reaction-diffusion model of biological invasion in which the evolution of the population is governed by several parameters among them the intrinsic growth rate $ \mu(x) $. The knowledge of this growth rate is essential to predict the evolution of the population, but it is a priori unknown for exotic invasive species. We prove uniqueness and unconditional Lipschitz stability for the corresponding inverse problem, taking advantage of the positivity of the solution inside the spatial domain and studying its behaviour near the boundary with maximum principles. Our results complement previous works by Cristofol and Roques [11,13].

Citation: Patrick Martinez, Judith Vancostenoble. Lipschitz stability for the growth rate coefficients in a nonlinear Fisher-KPP equation. Discrete & Continuous Dynamical Systems - S, doi: 10.3934/dcdss.2020362
References:
[1]

L. Baudouin and J. P. Puel, An inverse problem for the Schrödinger equation, Inverse Problems, 18 (2002), 1537-1554.  doi: 10.1088/0266-5611/18/6/307.  Google Scholar

[2]

A. BenabdallahP. Gaitan and J. Le Rousseau, Stability of discontinuous diffusion coefficients and initial conditions in an inverse problem for the heat equation, SIAM J. Control Optim., 46 (2007), 1849-1881.  doi: 10.1137/050640047.  Google Scholar

[3]

A. BenabdallahY. Dermenjian and J. Le Rousseau, Carleman estimates for the one-dimensional heat equation with a discontinuous coefficient and applications to controllability and an inverse problem, J. Math. Anal. Appl., 336 (2007), 865-887.  doi: 10.1016/j.jmaa.2007.03.024.  Google Scholar

[4]

H. BerestyckiF. Hamel and L. Roques, Analysis of the periodically fragmented environment model: I–Species persistence, J. Math. Biol., 51 (2005), 75-113.  doi: 10.1007/s00285-004-0313-3.  Google Scholar

[5]

H. Brezis, Functional Analysis, Sobolev Spaces and Partial Differential equations, Springer, New York, 2011.  Google Scholar

[6]

A. L. Bukhgeim and M. V. Klibanov, Uniqueness in the large of a class of multidimensional inverse problems, Dokl. Akad. Nauk SSSR, 260 (1981), 269-272.   Google Scholar

[7]

P. Cannarsa, G. Floridia, F. Gölgeleyen and M. Yamamoto, (Inverse coefficient problems for a transport equation by local Carleman estimate, Inverse Problems, 35 (2019), 105013, 22 pp. doi: 10.1088/1361-6420/ab1c69.  Google Scholar

[8]

P. Cannarsa, P. Martinez and J. Vancostenoble, Carleman estimates for degenerate parabolic operators with applications, Mem. Amer. Math. Soc., 239 (2016), no. 1133. doi: 10.1090/memo/1133.  Google Scholar

[9]

P. Cannarsa, J. Tort, and M. Yamamoto, Determination of a source term in a degenerate parabolic equation, Inverse Problems, 26 (2010), 105003, 20 pp. doi: 10.1088/0266-5611/26/10/105003.  Google Scholar

[10]

R. S. Cantrell and C. Cosner, Spatial Ecology via Reaction-Diffusion Equations. Wiley Series in Mathematical and Computational Biology, John Wiley and Sons, Ltd., Chichester, 2003. doi: 10.1002/0470871296.  Google Scholar

[11]

M. Cristofol and L. Roques, Biological invasions: Deriving the regions at risk from partial measurements, Math. Biosci., 215 (2008), 158-166.  doi: 10.1016/j.mbs.2008.07.004.  Google Scholar

[12]

M. CristofolJ. GarnierF. Hamel and L. Roques, Uniqueness from pointwise observations in a multi-parameter inverse problem, Commun. Pure Appl. Anal., 11 (2011), 173-188.  doi: 10.3934/cpaa.2012.11.173.  Google Scholar

[13]

M. Cristofol and L. Roques, Stable estimation of two coefficients in a nonlinear Fisher-KPP equation, Inverse Problems, 29 (2013), 095007, 18 pp. doi: 10.1088/0266-5611/29/9/095007.  Google Scholar

[14]

M. CristofolP. Gaitan and H. Ramoul, Inverse problem for a two by two reaction-diffusion system using a Carleman estimate with one observation, Inverse Problems, 22 (2006), 1561-1573.  doi: 10.1088/0266-5611/22/5/003.  Google Scholar

[15]

A. Friedman, Partial Differential Equations of Parabolic Type, Prentice-Hall, Inc., Englewood Cliffs, NJ, 1964.  Google Scholar

[16]

A. V. Fursikov and O. Y. Imanuvilov, Controllability of Evolution Equations, Lecture Notes Series, 34, Seoul National University, Research Institute of Mathematics, Seoul, 1996.  Google Scholar

[17]

F. HamelJ. Fayard and L. Roques, Spreading speeds in slowly oscillating environments., Bull. Math. Biol., 72 (2010), 1166-1191.  doi: 10.1007/s11538-009-9486-7.  Google Scholar

[18]

F. HamelG. Nadin and L. Roques, A viscosity solution method for the spreading speed formula in slowly varying media, Indiana Univ. Math. J., 60 (2011), 1229-1247.  doi: 10.1512/iumj.2011.60.4370.  Google Scholar

[19]

O. Y. Imanuvilov and M. Yamamoto, Lipschitz stability in inverse parabolic problems by the Carleman estimate, Inverse Problems, 14 (1998), 1229-1245.  doi: 10.1088/0266-5611/14/5/009.  Google Scholar

[20]

V. Isakov, Inverse Problems for Partial Differential Equations, Applied Mathematical Sciences, Vol. 127, Springer-Verlag, New York, 1998. doi: 10.1007/978-1-4899-0030-2.  Google Scholar

[21]

M. V. Klibanov, Inverse problems and Carleman estimates, Inverse Problems, 8 (1992), 575-596.  doi: 10.1088/0266-5611/8/4/009.  Google Scholar

[22]

M. V. Klibanov and A. Timonov, Carleman estimates for coefficient inverse problems and numerical applications, Inverse and Ill-posed Problems Series, VSP, Utrecht, 2004. doi: 10.1515/9783110915549.  Google Scholar

[23]

J. LiM. Yamamoto and J. Zou, Conditional stability and numerical reconstruction of initial temperature, Commun. Pure Appl. Anal., 8 (2009), 361-382.  doi: 10.3934/cpaa.2009.8.361.  Google Scholar

[24]

P. MartinezJ. Tort and J. Vancostenoble, Lipschitz stability for an inverse problem for the 2D-Sellers model on a manifold, Riv. Mat. Univ. Parma, (N.S.), 7 (2016), 351-389.   Google Scholar

[25] C. V. Pao, Nonlinear Parabolic and Elliptic Equations, Plenum Press, New York, 1992.   Google Scholar
[26]

M. H. Protter and H. F. Weinberger, Maximum Principles in Differential Equations, Prentice-Hall, Inc., Englewood Cliffs, NJ, 1967.  Google Scholar

[27]

J. P. Puel and M. Yamamoto, Applications of Exact Controllability to Some Inverse Problems for the Wave Equation. Control of partial differential equations and applications, Lecture Notes in Pure and Appl. Math., Vol. 174, Dekker, New York, 1996,241–249.  Google Scholar

[28] N. Shigesada and K. Kawasaki, Biological Invasions: Theory and Practice, Oxford University Press, Oxford, 1997.   Google Scholar
[29]

L. Roques, Species persistence decreases with habitat fragmentation: An analysis in periodic stochastic environments, J. Math. Biol., 55 (2007), 189-205.  doi: 10.1007/s00285-007-0076-8.  Google Scholar

[30]

L. Roques and M. Cristofol, On the determination of the nonlinearity from localized measurements in a reaction-diffusion equation, Nonlinearity, 23 (2010), 675-686.  doi: 10.1088/0951-7715/23/3/014.  Google Scholar

[31]

L. Roques and M. Chekroun, On population resilience to external perturbations, SIAM J. Appl. Math., 68 (2007), 133-153.  doi: 10.1137/060676994.  Google Scholar

[32]

S. Saitoh and M. Yamamoto, Stability of Lipschitz type in determination of initial heat distribution, J. Inequal. Appl., 1 (1997), 73-83.  doi: 10.1155/S1025583497000052.  Google Scholar

[33]

J. Tort and J. Vancostenoble, Determination of the insolation function in the nonlinear Sellers climate model, Ann. Inst. H. Poincaré Anal. Non Linéaire, 29 (2012), 683-713.  doi: 10.1016/j.anihpc.2012.03.003.  Google Scholar

[34]

J. Vancostenoble, Improved Hardy-Poincaré inequalities and sharp Carleman estimates for degenerate/singular parabolic problems, Discrete Contin. Dyn. Syst. Ser. S, 4 (2011), 761-790.  doi: 10.3934/dcdss.2011.4.761.  Google Scholar

[35]

J. Vancostenoble, Lipschitz stability in inverse source problems for singular parabolic equations, Comm. Partial Differential Equations, 36 (2011), 1287-1317.  doi: 10.1080/03605302.2011.587491.  Google Scholar

show all references

References:
[1]

L. Baudouin and J. P. Puel, An inverse problem for the Schrödinger equation, Inverse Problems, 18 (2002), 1537-1554.  doi: 10.1088/0266-5611/18/6/307.  Google Scholar

[2]

A. BenabdallahP. Gaitan and J. Le Rousseau, Stability of discontinuous diffusion coefficients and initial conditions in an inverse problem for the heat equation, SIAM J. Control Optim., 46 (2007), 1849-1881.  doi: 10.1137/050640047.  Google Scholar

[3]

A. BenabdallahY. Dermenjian and J. Le Rousseau, Carleman estimates for the one-dimensional heat equation with a discontinuous coefficient and applications to controllability and an inverse problem, J. Math. Anal. Appl., 336 (2007), 865-887.  doi: 10.1016/j.jmaa.2007.03.024.  Google Scholar

[4]

H. BerestyckiF. Hamel and L. Roques, Analysis of the periodically fragmented environment model: I–Species persistence, J. Math. Biol., 51 (2005), 75-113.  doi: 10.1007/s00285-004-0313-3.  Google Scholar

[5]

H. Brezis, Functional Analysis, Sobolev Spaces and Partial Differential equations, Springer, New York, 2011.  Google Scholar

[6]

A. L. Bukhgeim and M. V. Klibanov, Uniqueness in the large of a class of multidimensional inverse problems, Dokl. Akad. Nauk SSSR, 260 (1981), 269-272.   Google Scholar

[7]

P. Cannarsa, G. Floridia, F. Gölgeleyen and M. Yamamoto, (Inverse coefficient problems for a transport equation by local Carleman estimate, Inverse Problems, 35 (2019), 105013, 22 pp. doi: 10.1088/1361-6420/ab1c69.  Google Scholar

[8]

P. Cannarsa, P. Martinez and J. Vancostenoble, Carleman estimates for degenerate parabolic operators with applications, Mem. Amer. Math. Soc., 239 (2016), no. 1133. doi: 10.1090/memo/1133.  Google Scholar

[9]

P. Cannarsa, J. Tort, and M. Yamamoto, Determination of a source term in a degenerate parabolic equation, Inverse Problems, 26 (2010), 105003, 20 pp. doi: 10.1088/0266-5611/26/10/105003.  Google Scholar

[10]

R. S. Cantrell and C. Cosner, Spatial Ecology via Reaction-Diffusion Equations. Wiley Series in Mathematical and Computational Biology, John Wiley and Sons, Ltd., Chichester, 2003. doi: 10.1002/0470871296.  Google Scholar

[11]

M. Cristofol and L. Roques, Biological invasions: Deriving the regions at risk from partial measurements, Math. Biosci., 215 (2008), 158-166.  doi: 10.1016/j.mbs.2008.07.004.  Google Scholar

[12]

M. CristofolJ. GarnierF. Hamel and L. Roques, Uniqueness from pointwise observations in a multi-parameter inverse problem, Commun. Pure Appl. Anal., 11 (2011), 173-188.  doi: 10.3934/cpaa.2012.11.173.  Google Scholar

[13]

M. Cristofol and L. Roques, Stable estimation of two coefficients in a nonlinear Fisher-KPP equation, Inverse Problems, 29 (2013), 095007, 18 pp. doi: 10.1088/0266-5611/29/9/095007.  Google Scholar

[14]

M. CristofolP. Gaitan and H. Ramoul, Inverse problem for a two by two reaction-diffusion system using a Carleman estimate with one observation, Inverse Problems, 22 (2006), 1561-1573.  doi: 10.1088/0266-5611/22/5/003.  Google Scholar

[15]

A. Friedman, Partial Differential Equations of Parabolic Type, Prentice-Hall, Inc., Englewood Cliffs, NJ, 1964.  Google Scholar

[16]

A. V. Fursikov and O. Y. Imanuvilov, Controllability of Evolution Equations, Lecture Notes Series, 34, Seoul National University, Research Institute of Mathematics, Seoul, 1996.  Google Scholar

[17]

F. HamelJ. Fayard and L. Roques, Spreading speeds in slowly oscillating environments., Bull. Math. Biol., 72 (2010), 1166-1191.  doi: 10.1007/s11538-009-9486-7.  Google Scholar

[18]

F. HamelG. Nadin and L. Roques, A viscosity solution method for the spreading speed formula in slowly varying media, Indiana Univ. Math. J., 60 (2011), 1229-1247.  doi: 10.1512/iumj.2011.60.4370.  Google Scholar

[19]

O. Y. Imanuvilov and M. Yamamoto, Lipschitz stability in inverse parabolic problems by the Carleman estimate, Inverse Problems, 14 (1998), 1229-1245.  doi: 10.1088/0266-5611/14/5/009.  Google Scholar

[20]

V. Isakov, Inverse Problems for Partial Differential Equations, Applied Mathematical Sciences, Vol. 127, Springer-Verlag, New York, 1998. doi: 10.1007/978-1-4899-0030-2.  Google Scholar

[21]

M. V. Klibanov, Inverse problems and Carleman estimates, Inverse Problems, 8 (1992), 575-596.  doi: 10.1088/0266-5611/8/4/009.  Google Scholar

[22]

M. V. Klibanov and A. Timonov, Carleman estimates for coefficient inverse problems and numerical applications, Inverse and Ill-posed Problems Series, VSP, Utrecht, 2004. doi: 10.1515/9783110915549.  Google Scholar

[23]

J. LiM. Yamamoto and J. Zou, Conditional stability and numerical reconstruction of initial temperature, Commun. Pure Appl. Anal., 8 (2009), 361-382.  doi: 10.3934/cpaa.2009.8.361.  Google Scholar

[24]

P. MartinezJ. Tort and J. Vancostenoble, Lipschitz stability for an inverse problem for the 2D-Sellers model on a manifold, Riv. Mat. Univ. Parma, (N.S.), 7 (2016), 351-389.   Google Scholar

[25] C. V. Pao, Nonlinear Parabolic and Elliptic Equations, Plenum Press, New York, 1992.   Google Scholar
[26]

M. H. Protter and H. F. Weinberger, Maximum Principles in Differential Equations, Prentice-Hall, Inc., Englewood Cliffs, NJ, 1967.  Google Scholar

[27]

J. P. Puel and M. Yamamoto, Applications of Exact Controllability to Some Inverse Problems for the Wave Equation. Control of partial differential equations and applications, Lecture Notes in Pure and Appl. Math., Vol. 174, Dekker, New York, 1996,241–249.  Google Scholar

[28] N. Shigesada and K. Kawasaki, Biological Invasions: Theory and Practice, Oxford University Press, Oxford, 1997.   Google Scholar
[29]

L. Roques, Species persistence decreases with habitat fragmentation: An analysis in periodic stochastic environments, J. Math. Biol., 55 (2007), 189-205.  doi: 10.1007/s00285-007-0076-8.  Google Scholar

[30]

L. Roques and M. Cristofol, On the determination of the nonlinearity from localized measurements in a reaction-diffusion equation, Nonlinearity, 23 (2010), 675-686.  doi: 10.1088/0951-7715/23/3/014.  Google Scholar

[31]

L. Roques and M. Chekroun, On population resilience to external perturbations, SIAM J. Appl. Math., 68 (2007), 133-153.  doi: 10.1137/060676994.  Google Scholar

[32]

S. Saitoh and M. Yamamoto, Stability of Lipschitz type in determination of initial heat distribution, J. Inequal. Appl., 1 (1997), 73-83.  doi: 10.1155/S1025583497000052.  Google Scholar

[33]

J. Tort and J. Vancostenoble, Determination of the insolation function in the nonlinear Sellers climate model, Ann. Inst. H. Poincaré Anal. Non Linéaire, 29 (2012), 683-713.  doi: 10.1016/j.anihpc.2012.03.003.  Google Scholar

[34]

J. Vancostenoble, Improved Hardy-Poincaré inequalities and sharp Carleman estimates for degenerate/singular parabolic problems, Discrete Contin. Dyn. Syst. Ser. S, 4 (2011), 761-790.  doi: 10.3934/dcdss.2011.4.761.  Google Scholar

[35]

J. Vancostenoble, Lipschitz stability in inverse source problems for singular parabolic equations, Comm. Partial Differential Equations, 36 (2011), 1287-1317.  doi: 10.1080/03605302.2011.587491.  Google Scholar

[1]

Perla El Kettani, Danielle Hilhorst, Kai Lee. A stochastic mass conserved reaction-diffusion equation with nonlinear diffusion. Discrete & Continuous Dynamical Systems - A, 2018, 38 (11) : 5615-5648. doi: 10.3934/dcds.2018246

[2]

Suman Kumar Sahoo, Manmohan Vashisth. A partial data inverse problem for the convection-diffusion equation. Inverse Problems & Imaging, 2020, 14 (1) : 53-75. doi: 10.3934/ipi.2019063

[3]

Avner Friedman, Harsh Vardhan Jain. A partial differential equation model of metastasized prostatic cancer. Mathematical Biosciences & Engineering, 2013, 10 (3) : 591-608. doi: 10.3934/mbe.2013.10.591

[4]

M. Grasselli, V. Pata. A reaction-diffusion equation with memory. Discrete & Continuous Dynamical Systems - A, 2006, 15 (4) : 1079-1088. doi: 10.3934/dcds.2006.15.1079

[5]

Maho Endo, Yuki Kaneko, Yoshio Yamada. Free boundary problem for a reaction-diffusion equation with positive bistable nonlinearity. Discrete & Continuous Dynamical Systems - A, 2020, 40 (6) : 3375-3394. doi: 10.3934/dcds.2020033

[6]

Tiberiu Harko, Man Kwong Mak. Travelling wave solutions of the reaction-diffusion mathematical model of glioblastoma growth: An Abel equation based approach. Mathematical Biosciences & Engineering, 2015, 12 (1) : 41-69. doi: 10.3934/mbe.2015.12.41

[7]

Jia-Feng Cao, Wan-Tong Li, Meng Zhao. On a free boundary problem for a nonlocal reaction-diffusion model. Discrete & Continuous Dynamical Systems - B, 2018, 23 (10) : 4117-4139. doi: 10.3934/dcdsb.2018128

[8]

Shumin Li, Masahiro Yamamoto, Bernadette Miara. A Carleman estimate for the linear shallow shell equation and an inverse source problem. Discrete & Continuous Dynamical Systems - A, 2009, 23 (1&2) : 367-380. doi: 10.3934/dcds.2009.23.367

[9]

Lucie Baudouin, Emmanuelle Crépeau, Julie Valein. Global Carleman estimate on a network for the wave equation and application to an inverse problem. Mathematical Control & Related Fields, 2011, 1 (3) : 307-330. doi: 10.3934/mcrf.2011.1.307

[10]

Mohammad El Smaily, François Hamel, Lionel Roques. Homogenization and influence of fragmentation in a biological invasion model. Discrete & Continuous Dynamical Systems - A, 2009, 25 (1) : 321-342. doi: 10.3934/dcds.2009.25.321

[11]

Bedr'Eddine Ainseba, Mostafa Bendahmane, Yuan He. Stability of conductivities in an inverse problem in the reaction-diffusion system in electrocardiology. Networks & Heterogeneous Media, 2015, 10 (2) : 369-385. doi: 10.3934/nhm.2015.10.369

[12]

Zhaosheng Feng. Traveling waves to a reaction-diffusion equation. Conference Publications, 2007, 2007 (Special) : 382-390. doi: 10.3934/proc.2007.2007.382

[13]

Nick Bessonov, Gennady Bocharov, Tarik Mohammed Touaoula, Sergei Trofimchuk, Vitaly Volpert. Delay reaction-diffusion equation for infection dynamics. Discrete & Continuous Dynamical Systems - B, 2019, 24 (5) : 2073-2091. doi: 10.3934/dcdsb.2019085

[14]

Keng Deng. On a nonlocal reaction-diffusion population model. Discrete & Continuous Dynamical Systems - B, 2008, 9 (1) : 65-73. doi: 10.3934/dcdsb.2008.9.65

[15]

Zhiting Xu, Yingying Zhao. A reaction-diffusion model of dengue transmission. Discrete & Continuous Dynamical Systems - B, 2014, 19 (9) : 2993-3018. doi: 10.3934/dcdsb.2014.19.2993

[16]

Feng-Bin Wang. A periodic reaction-diffusion model with a quiescent stage. Discrete & Continuous Dynamical Systems - B, 2012, 17 (1) : 283-295. doi: 10.3934/dcdsb.2012.17.283

[17]

Yuriy Golovaty, Anna Marciniak-Czochra, Mariya Ptashnyk. Stability of nonconstant stationary solutions in a reaction-diffusion equation coupled to the system of ordinary differential equations. Communications on Pure & Applied Analysis, 2012, 11 (1) : 229-241. doi: 10.3934/cpaa.2012.11.229

[18]

Oleksiy V. Kapustyan, Pavlo O. Kasyanov, José Valero. Structure and regularity of the global attractor of a reaction-diffusion equation with non-smooth nonlinear term. Discrete & Continuous Dynamical Systems - A, 2014, 34 (10) : 4155-4182. doi: 10.3934/dcds.2014.34.4155

[19]

Costică Moroşanu. Stability and errors analysis of two iterative schemes of fractional steps type associated to a nonlinear reaction-diffusion equation. Discrete & Continuous Dynamical Systems - S, 2020, 13 (5) : 1567-1587. doi: 10.3934/dcdss.2020089

[20]

Guangrui Li, Ming Mei, Yau Shu Wong. Nonlinear stability of traveling wavefronts in an age-structured reaction-diffusion population model. Mathematical Biosciences & Engineering, 2008, 5 (1) : 85-100. doi: 10.3934/mbe.2008.5.85

2019 Impact Factor: 1.233

Article outline

[Back to Top]